Codeine abuse symptoms include drowsiness, concentration issues, slurred speech, lack of coordination, and enlarged pupils. Long-term abuse symptoms may include chronic fatigue, memory loss, and organ damage, among others.
Its use has been popularized in the media in the form of purple drank or sizzurp. This recreational beverage is made from a mixture of codeine and cough syrup, and people drink it for its euphoric effects.
What Are the Most Common Signs & Symptoms of Codeine Abuse?
Common signs of codeine abuse include the following:
- Dilated pupils
- Loss of coordination
- Incoherent or slurred speech
- Inability to concentrate
Symptoms of codeine abuse can be both acute and long term. Acute symptoms of codeine abuse can include the following:
- Drop in blood pressure
- Blurred vision
- Dryness of the mouth
- Stomach pain
Long-term symptoms of codeine abuse include the following:
- Mental health issues like anxiety and depression
- Chronic fatigue
- Muscle spasms
- Memory loss
- Organ damage, such as to the liver and kidneys
What Are the Dangers of Codeine?
When taken as prescribed, codeine alleviates pain temporarily. While it comes with the potential for side effects, codeine is considered a safe medication when used as prescribed. However, when abused or when an addiction has formed, codeine can increase the risk of each of the aforementioned mental and physical health issues.
Codeine is also highly-habit forming, making abuse and addiction common. It is one of the most commonly mentioned drugs in discussions of the opioid crisis in the United States.
Codeine abuse can lead to overdose, and this can potentially be fatal.
How to Recognize Codeine Addiction
Signs of abuse are just one indication of a codeine addiction. If you believe someone you know may be addicted to codeine, look for these behavioral signs of addiction:
- An excessive preoccupation with locating codeine
- Anxiety or agitation in the absence of codeine
- Buying or stealing codeine or other opioids from others
- Financial difficulties associated with purchasing codeine or other drugs
- Loss of interest in previously enjoyable activities
- Impaired social relationships and inattention to regular responsibilities
One very early warning sign of an addiction is if someone you know begins to abuse a prescription because tolerance has developed. Tolerance occurs when more codeine is needed to achieve a clinical effect, as the brain has adapted to the presence of the drug. Tolerance is a significant risk factor and can lead to dependence and addiction.
If you have a legitimate prescription for codeine and find your prescribed dose no longer relieves your pain, talk to your doctor.
Codeine Withdrawal Symptoms
Physical dependence occurs with consistent opioid use. If you discontinue codeine after that point, you will most likely experience withdrawal.
Withdrawal refers to a cluster of symptoms that occurs as the brain’s neurochemistry reorganizes itself to cope with the absence of an opioid following a period of abuse or prolonged use. Withdrawal is very uncomfortable, and many people continue taking codeine in an effort to avoid it.
Common withdrawal symptoms following the discontinuation of codeine include the following:
- Digestive difficulties: Like all opioids, codeine can cause constipation. During the process of detox, the digestive system will begin to restore its function, but you may experience issues like diarrhea while this occurs.
- Changes in body temperature: Many people report feeling a drop in body temperature after discontinuing codeine use, which may be due to a reduction in blood pressure. Chills and goosebumps may occur.
- Excessive perspiration and dehydration: Body temperature and heart rate may increase as well, leading to perspiration and a loss of fluids. This can result in the feeling of dehydration. A key indicator of this is dryness of the mouth.
- Muscle pains and aches: Because codeine is used to treat pain, aches and pain in your body may begin to appear following discontinuation of the medication. In addition, opioid withdrawal is commonly associated with body aches.
- Insomnia: If you have become accustomed to codeine to help you sleep, you may experience significant difficulty sleeping once you have stopped taking the medication.
How to Treat a Codeine Overdose
If a codeine overdose is suspected, call 911 immediately. As with all opioids, an overdose on codeine can be fatal if left untreated. Do not hesitate to call for help.
If you have naloxone available, administer it to the person. This intranasal spray can reverse the effects of an overdose by knocking opioids off the receptors in the brain. If breathing is suppressed due to opioid overdose, naloxone can reverse this effect.
Naloxone wears off, so further medical assistance is needed even if naloxone is successful in reversing the overdose. In some cases, two doses of naloxone may be needed to be effective.
Treating Codeine Abuse
Ongoing codeine abuse requires treatment. Whether the abuse involves taking higher doses than prescribed, using a substance like purple drank, or combining codeine use with alcohol or benzodiazepines, it’s a sign that help is needed.
Opioid use disorder is generally treated with medication-assisted treatment, which combines the use of medications to manage opioid withdrawal and cravings with behavioral therapy. In therapy, you’ll build skills that help you to resist codeine relapse and that serve as the foundation of a healthier life. Though quitting codeine may feel impossible, you can do it with the right help and support.
- Addiction Withdrawal Symptoms. (August 2022). Health Direct.
- Codeine. (June 2022). StatPearls.
- Codeine Addiction. (January 1935). Canadian Medical Association Journal.
- Codeine Information. (January 2018). U.S. Food and Drug Administration.
- Representations of Codeine Misuse on Instagram: Content Analysis. (January–March 2018). JMIR Public Health and Surveillance.
- Resurgence in Abuse of 'Purple Drank'. (February 2011). National Drug Intelligence Center.
- “Purple Drank” (Codeine and Promethazine Cough Syrup): A Systematic Review of a Social Phenomenon with Medical Implications. (August 2020). Journal of Psychoactive Drugs.
- From Pain Treatment to Opioid Dependence: A Qualitative Study of the Environmental Influence on Codeine Use in UK Adults. (2019). BMJ.